Hawaii, 2019

Heavy Rain in Hawaii, February 6, 2019

February 6, 2019 · NWS HFO · 1 event in 1 county or zone

A developing surface low north of the islands combined with a nearby upper level trough to produce heavy rain over portions of Oahu. The precipitation caused small stream and drainage ditch flooding, and ponding on roadways.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

A developing surface low north of the islands combined with a nearby upper level trough to produce heavy rain over portions of Oahu. The precipitation caused small stream and drainage ditch flooding, and ponding on roadways. No serious injuries or property damage were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Feb 6, 4:32 PM HST, 3 hours 25 minutes earlier.

Area forecast discussion, Feb 6, 4:32 PM HST, 3 hours 25 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Honolulu HI
432 PM HST Wed Feb 6 2019

.SYNOPSIS...
A developing low pressure system north of Kauai will drag a front
down the island chain Thursday and Thursday night, with winds
backing out of the north and strengthening behind it. The winds
may become very strong through the weekend as the low drops south
close to the islands.

&&

.DISCUSSION...
Water vapor imagery shows an approaching upper level trough with
an axis currently about 500 miles northwest of Kauai this
afternoon. At the surface, an east to west oriented trough passes
about 200 miles north of Kauai. A low is currently developing
north of Kauai along the trough and will slowly drift eastward
Thursday and Friday after it forms.

Over Hawaii this afternoon, light winds are light and generally
out of the south to southwest. Instability from the upper trough
and developing system has caused a band of moderate showers with
embedded thunderstorms to develop near Kauai and track eastward
towards Oahu. The showers and thunderstorms may lose some
strength by tonight as they move near Maui County, but have
included a slight chance of thunderstorms across the central
portion of the state through tonight. Elsewhere, a band of layered
clouds and showers along the eastern flank of the upper trough
has set up across the Big Island, which will likely linger in
place through Thursday.

The upper trough will move over the islands Thursday and Friday.
Meanwhile, a front will develop out of the low and will swing
west to east across the islands Thursday and Thursday night
bringing. Winds will shift out of the north behind the front,
bringing cool and dry air over the islands.

The low is expected to move northeastward Friday and Friday
night, then strengthen and loop back southwest toward the islands
over the weekend. The north winds on the back side of the low
could become very strong late Friday through the weekend, which
will get funneled over the islands as the low approaches. The
unusual direction and strength of these could bring some
potential damage and hazards. A Special Weather Statement (SPSHFO)
has been issued to highlight to potential for strong winds and
other hazards, see our website for more information. Winds at the
high elevations will also be strong. Conditions will likely be
cool and dry Friday into early Saturday with the northerly flow,
but rain chances may increase again as the low nears the islands
Saturday night into Sunday.

&&

.AVIATION...
Surface low pressure developing to the north of Kauai this evening
will allow for light southerly or southwesterly flow across most
of the islands. Isolated to scattered showers will be possible
over the entire region, but mainly concentrated along a weak
surface convergence boundary between Oahu and Maui, including over
the surrounding waters. This activity is expected to bring MVFR
conditions at times due to lowered visibility from +SHRA and
mountain obscuration.

&&

.MARINE...
Southwest breezes will increase into the moderate to fresh category
over the Oahu and Kauai waters this evening, while the eastern end
of the state holds onto light to moderate southerly winds before
shifting out of the southwest later tonight. Combined seas northwest
of Kauai have diminished throughout the day, and will continue to
do so as the current northwest swell slowly declines through Thursday.
Therefore, the Small Craft Advisory (SCA) for the northwest and windward
Kauai waters has been dropped. SCA conditions are expected to return
to all waters Friday through the weekend as a major weather pattern
shift occurs.

Guidance remains persistent in advertising low pressure evolving north
of the islands within 500 nautical miles tonight through Thursday
in response to an amplifying upper pattern. As this feature
develops, northerly winds on the backside will begin to fill in
across the island chain and strengthen Thursday through Friday.
Despite model differences into the weekend, confidence is steadily
rising that this feature will evolve into a strong gale as it
dives back toward the islands this weekend. Strong to gale-force
north- northwest winds over the local waters would result if this
scenario materializes Saturday through Sunday. The latest wave
model guidance responds and depicts seas quickly building into the
20-30+ ft range Saturday through Sunday.

Surf along north facing shores will remain near advisory level for
Kauai as a new west-northwest (300 deg) swell peaks this evening
and lingers through Thursday. Slightly smaller surf is anticipated
for the rest of the island chain due to the direction. A more
significant west-northwest (300-320 deg) swell is expected Friday
through Saturday that will drive surf well above warning criteria
for exposed north and west facing shores.

A combination of this large, long-period west-northwest swell, strong
to gale-force north-northwest winds locally, and large short-period
seas will increase the likelihood for harbor surges and coastal inundation
from wave run-up Friday through the weekend. The latest PacIOOS run-
up and surge guidance for Haleiwa Harbor continues to reflect this
potential through the weekend.

Surf along east facing shores will trend up through the second half
of the week as a long-period northeast (030 deg) swell fills in
tonight and peaks Thursday around advisory level. A High Surf
Advisory has been issued for east facing shores of all islands
exposed to this swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST Thursday for east facing shores
of Kauai, Oahu, Molokai, Maui and the Big Island.

&&

DISCUSSION...Foster
AVIATION...JT
MARINE...TS

In the hours before

Special weather statement, Feb 6, 3:51 PM HST, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Honolulu HI
351 PM HST Wed Feb 6 2019

HIZ001>028-070400-
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Haleakala Summit-Kona-
South Big Island-Big Island North and East-Kohala-
Big Island Interior-Big Island Summits-
351 PM HST Wed Feb 6 2019

...POTENTIAL FOR STRONG WINDS AND COASTAL FLOODING THIS WEEKEND...

A powerful low pressure system is expected develop and move
toward islands from the north over the weekend. The low will
send a large amount of wave energy towards Hawaii that will
impact exposed north and west facing shores. Expect dangerous seas
and surf late Friday through Sunday night, with the threat of
significant coastal flooding and beach erosion that could damage
infrastructure and property. While the details and exact timing
remain uncertain, the low will bring the potential for strong and
potentially damaging north to northwest winds Friday through the
weekend. These winds would be strongest over ridges and
mountaintops and where they accelerate downslope.

If you have outdoor plans for the weekend, be prepared for very
windy conditions. If your plans include marine activities, you may
want to consider postponing them.

Stay tuned for forecast updates from the National Weather Service or
your favorite media outlet.

&&

Visit National Weather Service Honolulu:

on the web at www.weather.gov/hawaii
on Facebook at facebook.com/NWSHonolulu
on Twitter at twitter.com/NWSHonolulu

Foster
Special weather statement, Feb 6, 4:00 PM HST, 3 hours 57 minutes before
Special Weather Statement...CORRECTED
National Weather Service Honolulu HI
400 PM HST Wed Feb 6 2019

HIZ001>028-070400-
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Haleakala Summit-Kona-
South Big Island-Big Island North and East-Kohala-
Big Island Interior-Big Island Summits-
400 PM HST Wed Feb 6 2019

...POTENTIAL FOR STRONG WINDS AND COASTAL FLOODING THIS WEEKEND...

A powerful low pressure system is expected to develop and move
toward islands from the north over the weekend. The low will send
a large amount of wave energy towards Hawaii that will impact
exposed north and west facing shores. Expect dangerous seas and
surf late Friday through Sunday night, with the threat of
significant coastal flooding and beach erosion that could damage
infrastructure and property. While the details and exact timing
remain uncertain, the low will bring the potential for strong and
potentially damaging north to northwest winds Friday through the
weekend. These winds would be strongest over ridges and
mountaintops and where they accelerate downslope.

If you have outdoor plans for the weekend, be prepared for very
windy conditions. If your plans include marine activities, you may
want to consider postponing them.

Stay tuned for forecast updates from the National Weather Service or
your favorite media outlet.

&&

Visit National Weather Service Honolulu:

on the web at www.weather.gov/hawaii
on Facebook at facebook.com/NWSHonolulu
on Twitter at twitter.com/NWSHonolulu

Foster
Special weather statement, Feb 6, 4:11 PM HST, 3 hours 46 minutes before
Special Weather Statement...CORRECTED
National Weather Service Honolulu HI
411 PM HST Wed Feb 6 2019

HIZ001>028-070400-
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Haleakala Summit-Kona-
South Big Island-Big Island North and East-Kohala-
Big Island Interior-Big Island Summits-
411 PM HST Wed Feb 6 2019

...POTENTIAL FOR STRONG WINDS AND COASTAL FLOODING THIS WEEKEND...

A powerful low pressure system is expected to develop and move
toward the islands from the north over the weekend. The low will
send a large amount of wave energy towards Hawaii that will impact
exposed north and west facing shores. Expect dangerous seas and
surf late Friday through Sunday night, with the threat of
significant coastal flooding and beach erosion that could damage
infrastructure and property. While the details and exact timing
remain uncertain, the low will bring the potential for strong and
potentially damaging north to northwest winds Friday through the
weekend. These winds would be strongest over ridges and
mountaintops and where they accelerate downslope.

If you have outdoor plans for the weekend, be prepared for very
windy conditions. If your plans include marine activities, you may
want to consider postponing them.

Stay tuned for forecast updates from the National Weather Service or
your favorite media outlet.

&&

Visit National Weather Service Honolulu:

on the web at www.weather.gov/hawaii
on Facebook at facebook.com/NWSHonolulu
on Twitter at twitter.com/NWSHonolulu

Foster
Special weather statement, Feb 6, 6:56 PM HST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Honolulu HI
656 PM HST Wed Feb 6 2019

HIZ001>028-071500-
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Haleakala Summit-Kona-
South Big Island-Big Island North and East-Kohala-
Big Island Interior-Big Island Summits-
656 PM HST Wed Feb 6 2019

...POTENTIAL FOR STRONG WINDS AND COASTAL FLOODING THIS WEEKEND...

A powerful low pressure system is expected to move toward the
islands from the north over the weekend. The low will send a
large swell toward the islands that will impact exposed north and
west facing shores. Expect dangerously high seas and surf from
late Friday through Sunday night, with the threat of significant
coastal flooding and beach erosion that could damage
infrastructure and property. While the details and exact timing
remain uncertain, the low will bring the potential for strong and
damaging north to northwest winds Friday through the weekend.
These winds would be strongest over ridges and mountaintops, and
where they accelerate downslope.

If you have outdoor plans for the weekend, be prepared for very
windy conditions. If your plans include marine activities, you may
want to consider postponing them.

Stay tuned for forecast updates from the National Weather Service or
your favorite media outlet.

&&

Visit National Weather Service Honolulu:

on the web at www.weather.gov/hawaii
on Facebook at facebook.com/NWSHonolulu
on Twitter at twitter.com/NWSHonolulu

Foster/Birchard

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Honolulu

When
February 6, 7:57 PM HST to 10:07 PM HST
Where
Honolulu County, 0.57 mi NE of Fort Shafter to 0.22 mi SSE of Waimanalo Beach
Reported by
Official NWS Observations
Coordinates
21.356, -157.864

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2019Every state in 2019This day in weather historyWarnings in Hawaii, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799435.